Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Preterm labor and medications?

Anyone have experience they can share about preterm labor and the medications used? Have you taken them? Which ones? Were they effective? Did they have side effects? Is there any effect to the baby from the medications? Thanks in advance!

 
JustMeTiff

Asked by JustMeTiff at 7:19 PM on Jul. 14, 2008 in Pregnancy

Level 1 (0 Credits)
This question is closed.
Answers (6)
  • I had PTL twice. Nifedipine was tried and did not stop my contractions. I was put on magnesium sulfate. WHen I was discharged, I was still having contractions about 10-13 min apart. The 2nd time, I was given another round of mag, which worked to slow the contractions, and then I was given a prescription for Nifedipine. There were no side effects with the Nifedipine, though some women get headaches. I don't believe there were any effects to the babies. I did have trouble during delivery, which I believe may have been due to the meds. I did not stop bleeding and my uterus did not contract. I was given pitocin to start contractions (after the babies were delivered). The magnesium sulfate is horrible. You feel hot and the longer you're on it, the more sluggish you (and your babies) become. There was no lasting side effect, though. The babies and I came out of it just fine. Good luck!
    patsfan013

    Answer by patsfan013 at 8:59 PM on Jul. 14, 2008

  • I had preterm labor with the twins. They had to give me steroid shots which hurt like a b****! I don't remember any side effects. I remember there was one drug they gave me that made me real sick but I can't remember what it was. Sorry I'm not much help :(
    Twinkie76

    Answer by Twinkie76 at 7:41 PM on Jul. 14, 2008

  • I went into preterm labor with one of my singletons. They gave me injections till I was able to keep to pill down. They gave me terbutaline which is a asthma medication, it calms the smooth muscle which our uterus happens to be. I didn't have any side effects, but common side effects of asthma medications are increased heart rate, jitteryness, and some times headaches.
    misty1_sd

    Answer by misty1_sd at 7:56 PM on Jul. 14, 2008

  • my doc gave me terbutaline. it made me kind of jittery but then sometimes it made me sleepy. no other side effects that i can recall. i was on it for 4 weeks and it worked fairly well. i still had a few contractions, but nothing major.
    aidanstwins

    Answer by aidanstwins at 8:23 PM on Jul. 14, 2008

  • I have taken a medication that had some ephedrine in it . I felt awful and took it for a month. WIth my 3rd child I went into preterm labor and took a Chinese medicine called Women's Precious and had an accupunture treatment. With the pills, it slowed the contractions, within 2 hours of the accupuncture they stopped completely and I had her at almost 42 weeks!
    mommakline

    Answer by mommakline at 11:57 PM on Jul. 14, 2008

  • I went into preterm labor at 27 weeks with my twins. I was on Magnesium for 3 days in the hospital. I could not eat or drink and was cathatored (know I miss-spelled). THe drug made me feel awful b/c it acts as a huge muscle relaxor. I could not even look from side to side it was such an effort. I also got the steroid meds for the babies lungs. After that I was on hospital bedrest until 36 weeks and delievered.
    honeychild610

    Answer by honeychild610 at 2:35 PM on Jul. 15, 2008